Alert archive / California / Special Weather Statements in 2022

Special Weather Statement, NWS Eureka, CA

August 3, 2022Trinity County, California

NWS Eureka, CA issued this special weather statement at Aug 3, 2022, 4:36 PM PDT for Trinity County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2022, 4:36 PM PDT (23:36 UTC)
Expired
Aug 3, 2022, 5:15 PM PDT
In force
39 min
Issued by
NWS Eureka, CA
Hail
0.25 in
Wind
30

County Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 98 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2022-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2022-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-336 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

835 
WWUS86 KEKA 032336
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
436 PM PDT Wed Aug 3 2022
 
CAZ107-108-040015-
Southern Trinity CA-Northern Trinity CA-
436 PM PDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of central Trinity
County through 515 PM PDT...

At 435 PM PDT, Doppler radar was tracking a strong thunderstorm over 
Peanut, or near Hayfork. This storm was nearly stationary, but very 
slowly moving to the east/northeast.

HAZARD...Winds up to of 40 mph, lightning, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Hayfork and Peanut. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4043 12316 4050 12326 4068 12308 4059 12299
TIME...MOT...LOC 2335Z 017DEG 3KT 4050 12318 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

JAW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:55 PM PDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 3, 2:55 PM PDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
255 PM PDT Wed Aug 3 2022

.SYNOPSIS...Isolated thunderstorms are possible over eastern Trinity
County through this evening. After one more day of above normal
interior temperatures on Thursday, milder temperatures are expected
from Friday into early next week. Periods of coastal low clouds will
continue, but partial sun is expected each afternoon.

&&

.DISCUSSION...Instability continues across Trinity county and into
the N Yolla Bollys as evident in towering cumulus on visible
satellite imagery. Isolated thunderstorms remain possible in these
areas into the early evening, with the best chance over the Trinity
Horn.

The coastal stratus deck has mostly eroded as of early afternoon,
but a narrow band of stratus lingers along the immediate coastline.
Expect this cloudiness to continue eroding through the afternoon, but
low-level moisture pooling against the coastal terrain will be
harder to scour out. Low clouds and patchy for will redevelop
tonight, with the most extensive cloudiness over the Eel River Delta
and Humboldt Bay. This cloudiness is expected to more effectively
clear on Thursday as the marine layer shrinks.

After this evening, drier weather is expected for the next several
days. One more day of hot afternoon highs is expected on Thursday,
with temperatures returning to near normal from Friday into next
week. /SEC

&&

.AVIATION...Coastal stratus may partially erode late this afternoon
before redeveloping this evening. The stratus will subsequently
support LIFR ceilings during the night, with the highest confidence
in that scenario existing in the vicinity of KACV. Otherwise, VFR
conditions will continue inland outside of isolated areas of late
afternoon and evening showers and thunderstorms in Trinity County.

Garner

&&

.MARINE...A tight northerly pressure gradient will aid in small
craft winds gusting from 25 to 35 kt across the outer waters through
Friday morning. In addition, locally steep short period seas will
propagate toward shore during the period of gusty winds. Weak surface
low pressure is then forecast to develop along the coast Friday
through the weekend, which will aid in shunting gusty winds far
offshore. Light near shore winds will persist through early next week
before another round of gusty north winds develops during the middle
of next week.

Garner

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 3 AM Thursday to 11 AM Friday
      for PZZ470.
     Small Craft Advisory until 5 AM Friday for PZZ475.

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Aug 3, 3:32 AM PDT, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
332 AM PDT Wed Aug 3 2022

CAZ101>106-108>115-041045-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Southern Trinity-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-Southern Lake-
332 AM PDT Wed Aug 3 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-041045-
Northern Trinity-
332 AM PDT Wed Aug 3 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Isolated thunderstorms possible across highest terrain this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 3, 4:36 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
436 PM PDT Wed Aug 3 2022

CAZ107-108-040015-
Southern Trinity CA-Northern Trinity CA-
436 PM PDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of central Trinity
County through 515 PM PDT...

At 435 PM PDT, Doppler radar was tracking a strong thunderstorm over
Peanut, or near Hayfork. This storm was nearly stationary, but very
slowly moving to the east/northeast.

HAZARD...Winds up to of 40 mph, lightning, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hayfork and Peanut.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4043 12316 4050 12326 4068 12308 4059 12299
TIME...MOT...LOC 2335Z 017DEG 3KT 4050 12318

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JAW

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:10 PM PDTFlash Flood WarningEKATrinity2 hr
Aug 2, 8:59 PM PDTSmall Craft AdvisoryEKA3 days

Nearby

Special Weather Statements in California, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.